MAUDE Adverse Event Report: MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED

MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED
Model Number 101035077
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 09/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and verifying breast shield fit.The troubleshooting did not resolve the issue.A replacement device was sent to the customer and return of her original device was requested for testing/evaluation.In follow up with a complaint handler on 10/13/2020, the customer indicated that the replacement pump also had low suction, although it was not as low as her original pump.She additionally inquired if there was a different pump she could try because she did not want to get mastitis again since she has already had it twice.The customer was contacted by a complaint handler on subsequent occasions requesting she contact customer service so that her issue can appropriately be addressed.The customer contacted customer service on 10/14/2020 and a second replacement pump was sent.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On september 25, 2020, the customer alleged to medela llc that her pump in style breast pump had low suction and she had mastitis.She additionally alleged that she had been prescribed antibiotics, but was not sure if the mastitis was caused by the pump.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on 02/26/2021.The device suction values were lower than original testing but still within specifications for three of the vacuum tests.The fourth test suction values were out of specification.All four tested with the customer kit.We do have evidence that residue was found on the valve and connector.When tested with the lab kit no suction issue was found.The customer's report of low suction was confirmed when tested with the customer kit.

Brand Name
PNSA STARTER BP EN ES USA
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry, il
MDR Report Key10706169
Report Number1419937-2020-00118
Device Sequence Number4134536
Product Code HGX
UDI-Device Identifier00020451350776
UDI-Public020451350776
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101035077
Device Catalogue Number101035077
Device Lot Number0000006415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2021
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer02/26/2021
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date03/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;